Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

April 22, 2003Morgan County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 22, 2003, 1:52 PM MDT for Morgan County, Summit County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2003, 1:52 PM MDT (19:52 UTC)
Expired
Apr 22, 2003, 2:15 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Morgan County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 73 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 221952
SVRSLC
UTC029-043-222015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT TUE APR 22 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORGAN COUNTY IN UTAH
  THIS INCLUDES THE CITY OF MORGAN
  NORTHWESTERN SUMMIT COUNTY IN UTAH

* UNTIL 215 PM MDT

* AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MORGAN...MOVING NORTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL CENTRAL MORGAN COUNTY AT 210 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4094 11177 4088 11155 4111 11138 4119 11173

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:25 AM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 9:25 AM MDT, 4 hours 27 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 AM MDT TUE APR 22 2003

.SYNOPSIS...A COLD SPRING STORM WILL MOVE ACROSS UTAH LATE TODAY
THROUGH WEDNESDAY.  HIGH PRESSURE ALOFT WILL RETURN FOR THURSDAY.

.DISCUSSION...FORECAST IN GOOD SHAPE AND NO UPDATES PLANNED. THIS
INCLUDES THE SNOW MIXING IN WITH THE RAIN IN THE SOUTHWEST VALLEYS
THIS MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE CWA
TODAY AS UPPER LOW MOVES CLOSER TO SOUTHWEST UTAH. WINDS BEGINNING
TO INCREASE ACROSS SOUTH CENTRAL UTAH AS FORECAST.

SLC +66  CDC +54   GIBSON

.SLC...NONE.
Hazardous weather outlook, Apr 22, 8:00 AM MDT, 5 hours 52 minutes before
IDZ024-025-UTZ001>021-WYZ021-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

SEVERAL INCHES OF SNOW IS POSSIBLE ABOVE ABOUT 6500 FEET IN SOUTHERN
UTAH TODAY...AND ABOVE ABOUT 8000 FEET IN THE NORTH. IT WILL BE
LOCALLY WINDY OVER SOUTHEAST UTAH TODAY AS WELL.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

SNOWFALL OVER THE MOUNTAINS WILL CONTINUE TONIGHT AND WEDNESDAY WITH
LOCAL ACCUMULATIONS OF 3 TO 6 INCHES.

SNOW IS EXPECTED IN THE MOUNTAINS AGAIN FRIDAY...CONTINUING AT TIMES
THROUGH THE WEEKEND. THE GREATEST ACCUMULATIONS WILL BE OVER THE
NORTH...WHERE SOME AREAS COULD RECEIVE SIGNIFICANT AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.